Alert archive / Colorado / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 167, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this severe thunderstorm warning at Aug 18, 2003, 1:32 PM MDT for Arapahoe County, Douglas County, Colorado. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 18, 2003, 1:32 PM MDT (19:32 UTC)
- Expired
- Aug 18, 2003, 2:15 PM MDT
- In force
- 43 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Counties, with a storm outline in the text
Counties Arapahoe County, CO, Douglas County, CO
The radar
The Denver radar (KFTG), 33 km from the middle of the area, began a volume at 19:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 7.5 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- -132 J/kg
- Mixed-layer LCL
- 1390 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- -33 m²/s²
- 0-3 km storm-relative helicity
- 30 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KBOU 181932 SVRBOU COC005-035-182015- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DENVER CO 130 PM MDT MON AUG 18 2003 THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WESTERN ARAPAHOE COUNTY IN NORTHEAST COLORADO NORTHEASTERN DOUGLAS COUNTY IN NORTHEAST COLORADO * UNTIL 215 PM MDT * AT 130 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 2 MILES NORTH OF SURREY RIDGE...OR ABOUT 11 MILES NORTH OF CASTLE ROCK...MOVING NORTHEAST AT 35 MPH. LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...SOUTHERN AURORA...CENTENNIAL...SOUTHEASTERN LITTLETON...ARAPAHOE PARK...BEVERLY HILLS...BUCKLEY AFB...HIGHLANDS RANCH...PARKER AND SURREY RIDGE. LARGE HAIL...UP TO AN INCH AND A HALF IN DIAMETER...IS POSSIBLE WITH THIS SEVERE THUNDERSTORM. IF YOU ARE IN THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND MOVE TO A SUBSTANTIAL SHELTER. THE THUNDERSTORM MAY ALSO PRODUCE BRIEF FUNNEL CLOUDS. IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. LAT...LON 3955 10502 3944 10485 3964 10455 3973 10470 $$ DANKERS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 2:20 AM MDT, 11 hours 12 minutes earlier.
Area forecast discussion, Aug 18, 2:20 AM MDT, 11 hours 12 minutes before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER CO 220 AM MDT MON AUG 18 2003 SHORT TERM DISCUSSION...WATER VAPOR PICTURES SHOWING UPPER LOW DROPPING SOUTHWARD ACROSS WRN WY. ONE PIECE OF ENERGY MOVING ACROSS NRN MOUNTAINS WITH QUITE A BIT OF SHOWER ACTIVITY CONTINUING ATTM. PRECIP HAVING A HARD TIME TRANSLATING TO LOWER ELEVATIONS...BUT APPEARS ENOUGH FORCING AND WEAK UPSLOPE FLOW TO ALLOW SOME SCT LIGHT EARLY MORNING SHOWERS...ESP NEAR THE FOOTHILLS FROM BOULDER NORTHWARD. ANOTHER AREA OF SHOWERS ALSO CONTINUES ALONG A LINE FROM LINCOLN COUNTY AND STRETCHING THRU FAR NERN CO ALONG AN EXISTING FRONTAL BOUNDARY. MODELS ARE FAIRLY CONSISTENT IN MOVING THE SLOW LOW ACROSS SRN WY DURING THE NEXT 24 HOURS. 06Z MESOETA EVEN COOLER THAN PREV RUN WITH 700MB TEMPS DOWN TO 8C DURING THE AFTN. WOW...WE MAY NOT EVEN MAKE IT TO 80 DEGREES TODAY AT DEN DESPITE THE LOW LVL COOLING AND HIGHER LOW LVL STABILITY...THE COOLING ALOFT WITH THE LOW SHOULD BE ENUF FOR HIGH ENOUGH LAPSE RATES FOR THUNDERSTORMS. MOST STORMS SHOULD BE UNDER SEVERE LIMITS. HOWEVER MID LVL FLOW INCREASES TO 30-35KT FROM THE SW THIS AFTERNOON WITH CAPES AROUND 1000J/KG. MAYBE JUST A SLIGHT CHANCE FOR MARGINAL SEVERE HAIL AND GUSTY WINDS. MAIN CHANGES TO ZONES WILL BE TO REMOVE EVENING AND AFTERNOON WORDINGS AS PRECIP MAY FALL MORNINGS AND OVERNITES WITH THE SLOW MOVEMENT OF LOW. WILL ALSO TAKE TEMPS DOWN A BIT AS WELL WITH COOLING AND CONSIDERABLE CLOUD COVER EXPECTED IN MOUNTAINS/ADJ AREAS. ENTREKIN LONG TERM DISCUSSION...TUESDAY AND TUESDAY NIGHT...A SLOW MOVING PACIFIC STORM SYSTEM WILL MAKE ITS WAY OVR SRN WY AND NRN CO. THE MDLS MOVE THE UPPER LOW FM SCNTRL WY AT 12Z TUESDAY TO THE NEBRASKA PANHANDLE BY 00Z WED...A DRIER NWLY FLOW SHUD DVLP OVRNGT TUESDAY. THE AMS WILL BE MOIST AND UNSTABLE. THE MESOETA INTERACTIVE SOUNDINGS SHOW PW VALUES CLOSE TO AN INCH WITH CAPES RANGING FROM 1100-1400 J/KG. LITTLE IF ANY CIN AS WELL. DIRECTIONAL SHEAR MAY BE ENUF TO PRODUCE A FEW STG STORMS. ALTHOUGH AMS WILL BE COOLER WITH HIGHS IN THE LOWER 80S...AFTN HEATING COUPLED DYNAMIC LIFT ASSOCIATED WITH THE UPPER TROF SHUD BE ENUF TO WARRANT SCT POPS ACRS MUCH OF THE CWA ON TUESDAY. AS FOR WEDNESDAY...THE UPPER LEVEL RIDGE OVER THE DESERT SOUTHWEST STARTS TO REAMPLIFY. A WEAK SYSTEM IS PROGGED TO MOVE THRU THE NRN ROCKIES...BUT THIS SHOULD HAVE LITTLE IF ANY IMPACT ON NERN CO. WL MAINTAIN ISOLD POPS JUST FOR THE MTN ZONES ON WEDNESDAY. LATEST AVN CONTINUES TO SHOW A BROAD UPPER LEVEL RIDGE OVR CO THRU THE END OF THE WEEK. IT DOES SHOW SOME WEAK DISTURBANCES TRAPPED UNDER THE RIDGE WHICH MAY ALLOW FOR DEEP CONVECTION OVER THE PLAINS. TOO EARLY TO TELL IF THIS WILL OCCUR SO WL KEEP WARM AND DRY FCST GOING. ENUF MSTR TRAPPED UNDER THE RIDGE HOWEVER TO MAINTAIN A SLIGHT CHANCE OF AFTN AND EVNG THUNDERSTORMS IN THE MTNS EACH DAY. COOPER .DEN...NONE.
Hazardous weather outlook, Aug 18, 11:00 AM MDT, 2 hours 32 minutes before
COZ030>051-191200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER CO 1100 AM MDT MON AUG 18 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL QUICKLY DEVELOP AND SPREAD ACROSS THE MOUNTAINS THROUGH THE NOON HOUR AND ACROSS THE PLAINS OF NORTHEAST COLORADO BETWEEN 1 AND 4 PM. WIND SHEAR HAS INCREASED ACROSS THE AREA...SO ONE OR TWO SUPERCELL THUNDERSTORMS MAY DEVELOP BY MID AFTERNOON ACROSS THE PLAINS. THE BIGGEST THREAT FROM THE STORMS TODAY WILL BE LARGE HAIL...ALTHOUGH ISOLATED DAMAGING WIND GUSTS CAN ALSO BE ANTICIPATED. THE AMOUNT OF MOISTURE IN THE ATMOSPHERE HAS ALSO INCREASED...SO HEAVY RAIN WILL OCCUR WITH THE STRONGER STORMS. THIS MAY PRODUCE FLOODING PROBLEMS IN URBAN LOCATIONS AS WELL AS THE BURN AREAS IN THE FOOTHILLS. AN UNSEASONABLY STRONG UPPER LEVEL LOW PRESSURE SYSTEM MOVING ALONG THE WYOMING AND COLORADO BORDER WILL BE RESPONSIBLE FOR THE THUNDERSTORMS...SOME OF WHICH WILL LINGER PAST MIDNIGHT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY TUESDAY...THE TROUGH OF LOW PRESSURE IS EXPECTED TO MOVE NORTHEAST INTO THE DAKOTAS. HOWEVER...ABUNDANT MID AND HIGH LEVEL MOISTURE WILL REMAIN...PARTICULARLY ACROSS THE NORTHEAST CORNER OF THE STATE. WEST TO NORTHWEST WINDS ALOFT WILL INCREASE OVER THE AREA WHICH WILL CREATE SOME SHEAR IN THE ATMOSPHERE DURING THE AFTERNOON. AS A RESULT...THERE WILL BE A CHANCE OF SEVERE THUNDERSTORMS...MAINLY EAST OF AKRON. AFTER TUESDAY...A MUCH DRIER AND WARMER WEATHER PATTERN WILL BECOME ESTABLISHED ACROSS THE STATE AS HIGH PRESSURE REBUILDS ACROSS THE SOUTHWEST. ONLY ISOLATED AFTERNOON SHOWERS AND THUNDERSTORMS ARE EXPECTED IN THE MOUNTAINS...OTHERWISE CONDITIONS WILL REMAIN DRY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED OVER THE FRONT RANGE METRO AREAS AND EASTERN PLAINS BY 1 PM. BARJENBRUCH/046
The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 18, 1:53 PM MDT | Severe Thunderstorm Warning | BOU | Boulder, Larimer | 37 min |
| Aug 18, 3:43 PM MDT | Tornado Warning | BOU | Arapahoe | 32 min |
| Aug 18, 4:24 PM MDT | Severe Thunderstorm Warning | BOU | Washington | 36 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.